Ocular complications caused by systemic medication may fly under the radar

September 18, 2014

For those who have heard men joking about "smurf vision," it's no surprise the unintended effects some pharmaceutical drugs can have on other parts of the body. But while physicians are well-aware of the systemic complications caused by medications they prescribe, they don't always know what effects drugs prescribed by other disciplines could have on their field of medicine-this includes optometrists, says Dr. Alan Kabat, OD, FAAO.

Las Vegas-For those who have heard men joking about "smurf vision," it's no surprise the unintended effects some pharmaceutical drugs can have on other parts of the body. But while physicians are well-aware of the systemic complications caused by medications they prescribe, they don't always know what effects drugs prescribed by other disciplines could have on their field of medicine-this includes optometrists, says Dr. Alan Kabat, OD, FAAO.

Rethinking prostaglandin analogs side effects

Speaking at the International Vision Expo West, Dr. Kabat discussed how ocular manifestations can arise from the use of various systemic medications, and how many optometrists aren't aware of the many complications that can arise from some commonly prescribed-and over-the-counter-medications.

“Optometric physicians must realize that the eye is impacted by numerous systemic diseases and drugs," Dr. Kabat said. “Even if you don't prescribe them, you have the responsibility to recognize the potential ocular impact of commonly-prescribed medications.”

One example he gave was the acute myopic shift and angle-closure glaucoma some patients experienced after taking Topiramate (Topamax, Janssen), an anticonvulsant often used in treating epilepsy or preventing migraines. Occurring over a very short time period-even in the span of a week-the side effect appears to be a sulfa-allergic response. As a result, the ciliary body experienced swelling, congestion, and a forward rotation, and the allergy induced extreme anterior chamber shallowing and angle-closure.

Tamsulosin, more commonly referred to by its trade name, Flomax (Boehringer Ingelheim), also needs to be on any optometrist's radar, Dr. Kabat said. Used as a muscle relaxant most commonly prescribed to ease symptoms of benign prostatic hyperplasia, Flomax doesn't discriminate which muscles it affects. The drug circulates throughout the whole system, and ocular health can also be affected. Intra-operative floppy iris syndrome (IFIS) is one such complication, leading to poor preoperative dilation, iris billowing and prolapse, and progressive intraoperative miosis. It can be difficult to diagnose, however, Dr. Kabat said. In fact, most of the time, the condition isn't noticed until it's time to perform cataract surgery.

Many other examples were given, with Dr. Kabat discussing the effects of drugs such as sildenafil (Viagra, Pfizer), hydroxychloroquine (Plaquenil, Covis), benztropine (Cogentin, Merck), and several others, but the most important thing to keep in mind is that when diagnosing patients, ODs should be aware of the potential medications prescribed by others may have on the body.

"If you see something, say something," Dr. Kabat joked, referencing the U.S. Department of Homeland Security's recent transit security ad campaign. "If you see something that looks off in patients, even if it has nothing to do with eye care, ask about it. You're their doctor!"